A diabetes diagnosis can change your life in more ways than one. It involves a lot of lifestyle modifications (which you may not be happy about!) and adjustments. In the process of making lifestyle modifications, many diabetics make the mistake of going overboard and banning some foods completely from their diet. Coupled with too much excise, this can be dangerous. It can cause your blood sugar levels to drop drastically inducing a condition that is known as diabetic shock. This is actually a general term that people use to describe a state of severe hypoglycemia. In such a state, you need another person to assist you.
Hypoglycemia vs. diabetic shock
Hypoglycemia is a state of low blood sugar. It may be due to insulin reaction and symptoms are usually headaches, dizziness, shaking, sweating and a feeling of anxiety and confusion. But if you go into diabetic shock, or experience severe hypoglycemia, you may lose consciousness, slur while speaking and sometimes even experience double vision. If such a condition occurs, you need to get immediate medical attention. Otherwise, you may suffer seizures or even a diabetic coma.
Symptoms of diabetic shock
It may start as a mild headache and a general feeling of nervousness and anxiety. The condition may progress to unexplained sweating, tremours, irritability, unusual hunger and mood swings. This are signs of low blood sugar. So, if you experience any of these symptoms, be alert and eat something sweet immediately. If these signs are ignored it may progress to diabetic shock or severe hypoglycemia. Diabetic shock may give you convulsions, seizures, double vision and extreme drowsiness. You may also lose consciousness or have trouble articulating. You may be confused and your movements may become sporadic or jerky.
But if you have had diabetes for a long time, you may sometimes not experience these typical symptoms of diabetic shock. This is dangerous because you may progress quickly to seizure and loss of consciousness. That is why you need to monitor your sugar levels closely.
Causes of diabetic shock
Taking insulin is the most common cause of hypoglycemia and its most severe form, diabetic shock. However, some oral diabetes medication, especially those in the sulfonylurea class of drugs, which act by stimulating the pancreas to produce more insulin, can also lead to low blood sugar. Examples of such drugs include Amaryl, Glyburide, and Glipizide.
Insulin reaction is the most common cause of diabetic shock. Other reasons may include skipping a meal or not eating enough. Excessive alcohol consumption may also lead to this condition if you are not taking the proper dose of diabetes medication. Sometimes, if you increase you activity levels too much without adjusting food or medication intake, you may suffer from this reaction. Old age and other chronic health complications like kidney disease or adrenal problems may also cause diabetic shock.
You may like to read
How to deal with it
If you notice any of the symptoms mentioned here, you need to take immediate action. Check glucose levels and eat something sweet. Having a sugary drink is the best as it will cause a quick sugar spike. If blood sugar levels are low even after 15 minutes of doing this, have another sugary drink. If you are a care giver and a patient becomes unconscious, turn them to their side and administer a shot of a glucagon. A doctor will help you in this. If even this does not work, get medical help immediately.